Custom Search

News

Wednesday 01 October 2003

AANA journal course. Update for nurse anesthetists. Neuroleptic malignant syndrome.

By: Waldorf S.

AANA J 2003 Oct;71(5):389-94

Neuroleptic malignant syndrome (NMS) is a potentially fatal condition composed of hyperthermia, extrapyramidal symptoms, autonomic nervous system disturbances, and altered levels of consciousness. Although uncertainty exists about its cause, most studies suggest it is the result of dopaminergic deficiency in the central nervous system, most commonly caused by neuroleptic medications. Excessive dopaminergic blockade occurs most commonly in psychiatric patients receiving neuroleptic medications, but many antiemetic medications used in anesthesia also have been implicated. Promethazine (Phenergan), prochlorperazine (Compazine), droperidol (Inapsine), and metoclopramide (Reglan) are most problematic. Reversal of dopaminergic blockade in the central nervous system is believed to be the treatment of choice for an acute episode of NMS. Once identified, withdrawal of causative medications, administration of dantrolene or dopamine agonists (bromocriptine and amantadine), and supportive measures will result in a 90% to 94% survival rate from the acute episode. Anesthetists must be aware of the pathophysiology, diagnosis, and treatment of this syndrome. Avoidance of neuroleptic medications, prompt diagnosis, and appropriate treatment will make the difference between success and failure when treating a patient during the acute phase of NMS.

Use of this site is subject to the following terms of use